Risk factors for upper GI damage in low-dose aspirin users and the interaction between H. pylori infection and low-dose aspirin use

Katsunori Iijima, Tooru Shimosegawa

Research output: Contribution to journalArticlepeer-review

9 Citations (Scopus)

Abstract

Nowadays, low-dose aspirin is widely administered at low dose as an antithrombotic drug for the prevention of cerebrovascular and cardiovascular diseases. However, aspirin, even at a low dose, can induce varying degrees of gastroduodenal mucosal injury (erosion, ulcer, ulcer bleeding). Hence, co-prescription of proton pump inhibitors with low-dose aspirin is recommended for those at high risk for adverse gastroduodenal events. At present, a history of peptic ulcer, especially that of complicated ulcer, is the most important risk factor for low-dose aspirin-associated gastroduodenal adverse events. Additionally, concomitant use of non-steroidal anti-inflammatory drugs including COX-2 selective inhibitors, anti-platelet agents, anti-coagulants, and oral corticosteroid is recognized to increase the risk for adverse gastroduodenal events in low-dose aspirin users. H. pylori infection could also be associated with the increased risk for adverse gastroduodenal events in low-dose aspirin users, especially in patients with histories of peptic ulcers. Therefore, eradication therapy for such patients can prevent ulcer recurrence. However, the efficacy of eradication therapy on low-dose aspirin-related gastroduodenal lesions in unselected H. pylori-positive lowdose aspirin users without histories of peptic ulcers remains to be clarified.

Original languageEnglish
Pages (from-to)5056-5065
Number of pages10
JournalCurrent Pharmaceutical Design
Volume21
Issue number35
DOIs
Publication statusPublished - 2015 Oct 1

Keywords

  • Gastric acid secretion
  • Gastroduodenal mucosal injury
  • H. pylori
  • Low-dose aspirin
  • Risk factors

ASJC Scopus subject areas

  • Pharmacology
  • Drug Discovery

Fingerprint Dive into the research topics of 'Risk factors for upper GI damage in low-dose aspirin users and the interaction between H. pylori infection and low-dose aspirin use'. Together they form a unique fingerprint.

Cite this